Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 266, NWS Memphis, TN

November 3, 2017Coahoma County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Nov 3, 2017, 6:03 PM CDT for Coahoma County, Mississippi; Phillips County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 3, 2017, 6:03 PM CDT (23:03 UTC)
Expired
Nov 3, 2017, 6:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, AR, Coahoma County, MS

The radar

The Little Rock radar (KLZK), 135 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 3, 3:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WUUS54 KMEG 032303
SVRMEG
ARC107-MSC027-032330-
/O.NEW.KMEG.SV.W.0266.171103T2303Z-171103T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
603 PM CDT FRI NOV 3 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Southern Phillips County in eastern Arkansas...
  Central Coahoma County in northwestern Mississippi...

* Until 630 PM CDT

* At 603 PM CDT, a severe thunderstorm was located near White River
  National Wildlife Refuge, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elaine, White River National Wildlife Refuge, Crumrod, Sherard,
  Mellwood, Rena Lara, Mosby Spur, Ferguson, Bobo, Modoc, Green
  Grove, Hillhouse, Beverly, Catron, Ratio, Lundell and Farrell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
      3422 9106 3425 9108 3426 9106 3428 9108
      3430 9107 3429 9106 3431 9106 3432 9105
      3432 9106 3433 9105 3435 9060 3410 9063
      3410 9066 3412 9067 3412 9112
TIME...MOT...LOC 2303Z 273DEG 34KT 3424 9102 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
528 
WWUS54 KMEG 032321
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
621 PM CDT FRI NOV 3 2017

ARC107-MSC027-032331-
/O.EXP.KMEG.SV.W.0266.000000T0000Z-171103T2330Z/
Phillips AR-Coahoma MS-
621 PM CDT FRI NOV 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PHILLIPS AND CENTRAL
COAHOMA COUNTIES WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
eastern Arkansas...and northwestern Mississippi.

LAT...LON 3414 9108 3419 9109 3420 9109 3420 9107
      3422 9106 3425 9108 3426 9106 3428 9108
      3430 9107 3429 9106 3431 9106 3432 9105
      3432 9106 3433 9105 3435 9060 3410 9063
      3410 9066 3412 9067 3412 9112
TIME...MOT...LOC 2321Z 273DEG 34KT 3423 9083 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 3, 3:29 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 3, 3:29 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
329 PM CDT Fri Nov 3 2017

.DISCUSSION...Surface analysis this afternoon places a surface low
near Fort Smith Arkansas with a trailing cold front extending
south into Texas. A quasi-stationary boundary also stretches from
Middle Tennessee back through North Mississippi and through
Arkansas. Regional WSR-88D radar trends show showers and
thunderstorms over portions of North Mississippi and East/Central
Arkansas. As of 3 PM CDT, temperatures across the Mid-South range
from the 70s to lower 80s over North Mississippi and 60s north of
the front.

Additional showers and thunderstorms are anticipated tonight,
especially south of I-40 as a shortwave trough over Arkansas moves
across the Mid-South. Latest mesoanalysis indicates 1500-2000
J/kg, LI's between -4 to -5, and 0-6 km Bulk Shear values between
25 to 30 kts. There will be a potential for a few strong to
perhaps severe thunderstorms over portions of East Arkansas south
of I-40 and Northwest Mississippi this evening with large hail
and damaging winds as the main severe weather threats.

The aforementioned quasi-stationary boundary is expected to lift
north later tonight with into early Saturday. Fog is anticipated
to persist north of the quasi-stationary until the boundary lifts
north. Shower and thunderstorm chances will linger into Saturday
with the best chances mainly east of the Mississippi River. Short
term model soundings indicate a capping inversion may be present
on Sunday, potentially limiting rain chances.

Latest long term model trends indicate another cold front will
come through the region towards next Tuesday with the ECMWF
slightly slower than the operational GFS, bringing a better rain
chances to the Mid-South. Cooler temperatures will filter in
behind the front for mid to late next week.

CJC

&&

.AVIATION...
/18z TAFs/

A cold front is draped along the Mid-South this afternoon but
looks to be stalling along the I-40 corridor. North of the front,
expect IFR/LIFR ceilings with drizzle and reduced visibility. The
location of this boundary complicates the ceiling/wind forecast
for KMEM in the near term but north-northeast winds and occasional
ceilings are still anticipated. South of the front, showers and
thunderstorms will continue into the evening hours. This boundary
will lift north overnight with southerly winds resuming across
the Mid-South. IFR (or lower) ceilings and visibility is expected
across much of the area tonight and early Saturday.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Nov 3, 4:54 AM CDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
454 AM CDT Fri Nov 3 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
454 AM CDT Fri Nov 3 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few severe storms are possible across East-Central Arkansas and
North Mississippi from this afternoon into this evening. A few
storms could be severe with localized damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

SJM

In the hours before

Special weather statement, Nov 3, 1:14 PM CDT, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
114 PM CDT FRI NOV 3 2017

MSZ004-009-014-016-031900-
Tippah MS-Union MS-Lee MS-Prentiss MS-
114 PM CDT FRI NOV 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...

South central Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northwestern Lee County in northeastern Mississippi...
Southwestern Prentiss County in northeastern Mississippi...

At 114 PM CDT...a strong thunderstorm producing pea size hail or
larger was located near Keownville, or near New Albany, moving
southeast at 15 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in south central Tippah...eastern Union...northwestern Lee and
southwestern Prentiss Counties should monitor this storm closely.

LAT...LON 3451 8859 3436 8886 3436 8893 3438 8893
      3438 8898 3459 8908 3470 8892
TIME...MOT...LOC 1814Z 316DEG 13KT 3458 8897

JOHNSON
Special weather statement, Nov 3, 5:06 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
506 PM CDT FRI NOV 3 2017

ARZ049-058-032245-
Phillips AR-Lee AR-
506 PM CDT FRI NOV 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...

Northwestern Phillips County in eastern Arkansas...
Southwestern Lee County in eastern Arkansas...

At 506 PM CDT...a strong thunderstorm producing dime size hail and
winds to 40 mph was located near Marvell, moving northeast at 10 mph.

Very heavy rain will occur with this thunderstorm.

People in northwestern Phillips and southwestern Lee Counties should
monitor this storm closely.

LAT...LON 3473 9105 3484 9094 3458 9063 3442 9093
      3452 9105
TIME...MOT...LOC 2206Z 232DEG 9KT 3458 9098
Special weather statement, Nov 3, 5:09 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
509 PM CDT FRI NOV 3 2017

ARZ058-MSZ010-032300-
Phillips AR-Coahoma MS-
509 PM CDT FRI NOV 3 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southwestern Phillips County in eastern Arkansas...
West central Coahoma County in northwestern Mississippi...

At 508 PM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 40 mph was located over White River National
Wildlife Refuge, moving northeast at 15 mph.

Very heavy rain will occur with this thunderstorm.

People in southwestern Phillips and west central Coahoma Counties
should monitor this storm closely.

LAT...LON 3420 9109 3420 9107 3422 9106 3425 9108
      3426 9106 3428 9108 3430 9107 3429 9106
      3431 9106 3432 9105 3432 9106 3434 9105
      3434 9100 3446 9100 3451 9095 3428 9066
      3412 9099 3412 9104 3418 9109
TIME...MOT...LOC 2208Z 240DEG 14KT 3423 9108

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 3, 1:14 PM CDTSpecial Weather StatementMEGUnion46 min
Nov 3, 5:43 PM CDTSevere Thunderstorm WarningMEGCoahoma47 min
Nov 3, 5:54 PM CDTSevere Thunderstorm WarningMEGCoahoma51 min
Nov 3, 5:06 PM CDTSpecial Weather StatementMEGLee39 min
Nov 3, 5:09 PM CDTSpecial Weather StatementMEGPhillips51 min
Nov 3, 5:29 PM CDTTornado WarningMEGLee, Phillips31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.